Skip to content
Includes Expert Content
MS and Depression
avatar
Nancy04232004 posted:
Has anyone out there been diagnosed with depression due to MS?
I just got a script for Zoloft (the generic form), took it for 3 days and got horrible side effects that affected my work and life, so I stopped it immediately. Am going to report this to my doctor on my next visit.
Reply
 
avatar
LadeeEmpress responded:
I use celexa currently to help with depression/anxiety
 
avatar
hackwriter responded:
Nancy,

I've had success with Celexa (citalopram) in the past, it is a mild drug compared to Zoloft, Prozac and Paxil. My experience with Prozac and Paxil was similar to yours on Zoloft, too many side effects. I also developed insomnia from those on the lowest dose. At the time, 10 to 12 years ago, I was not taking any other medications.

Recently, however, I tried Wellbutrin (bupropion), but could not tolerate the side effects of that, either, after trying 150 mg, 300 mg, and finally, 75 mg. It didn't interact well with prednisone, which I had to take at the same time for a flare. I developed psychosis and a host of bad physical/behavioral side effects.

Drug interactions are something to consider when choosing an antidepressant. Now that I take a lot more symptom meds and occasionally steroids, that situation has created some unpleasant surprises.

I'm going back to Celexa and hope that it will work just as well as before.

Kim
 
avatar
Neil S Lava, MD responded:
There is a higher risk of depression in patients with multiple sclerosis. This problem can be quite significant and should not be ignored. It may take trying one or 2 other medications before you find the one that can tolerate but it is worth pursuing treatment.
 
avatar
Muzzkat responded:
Yes, sometimes it's takes a few times of not liking a medication, before you find what works for you. I believe that most of the depression drugs take 4-6 weeks before you will see full-effect.

Matt
They say: MS, you don't get it unless you got it. Well...I still don't get it! ;^)
 
avatar
Nancy04232004 replied to Neil S Lava, MD's response:
Dr. Lava,

How can I find out if my depression is a result of the MS disease process itself causing nerve damage to the emotional control area of my brain, rather than just a reaction to having MS or being on one of the interferon drugs for MS?

Nancy


Featuring Experts

Neil S. Lava, MD, is the director of the multiple sclerosis clinic at Emory University in Atlanta. He has been treating multiple sclerosis patients si...More

Helpful Tips

Tip for hives
My daughter suffers with hives, they have never found out what causes her hives either. We thought since I was recently diagnosed that ... More
Was this Helpful?
1 of 1 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.